Other

Benefits and risks associated with Statin usage

Doctors often prescribe statins for patients with high cholesterol to  reduce their risk of a heart attack or stroke. Most people taking statins will take them for the rest of their lives, which can make statin side effects difficult to manage.

In a patient with normal cholesterol levels and no risk factors such as diabetes, high blood pressure or cardiovascular disease, it is difficult to justify the potential side effects and costs.

Side effects of cholesterol pills

Question: 
What are the side/adverse effects of the pills to reduce cholesterol levels?

While a major tool in the treatment of abnormal cholesterol levels in your blood, there are side effects that can be very bothersome.

Doctors often prescribe statins for patients with high cholesterol to  reduce their risk of a heart attack or stroke. Most people taking statins will take them for the rest of their lives, which can make statin side effects difficult to manage.

In a patient with normal cholesterol levels and no risk factors such as diabetes, high blood pressure or cardiovascular disease, it is hard to justify the potential side effects and costs.

Severe mitral valve leakage

Question: 
Sir, i am so much worried about my sister, me and my family is worried, sir please see the report which is attached, Sir my sister is 35 years old , she is married with two little sons , we live in Pakistan, She has heart disease, her heart size is increased too due to leakage of wall, Pakistani doctors says that she should be operated in this month as case is severe, sir there is not repairment of wall system in Pakistan . Doctors says that a new valve will be inserted, but sir some doctors in Pakistan says, that we should inserted tissue valve and some says we should inserted metallic wall, sir please guide usNeed your help as soon as possible please sir

Hi Maira,
Your sister has severe Mitral regurgitation (MR). When severe, such as in your sister's case, it can lead to heart failure and arrhythmias. MR can only be fixed with an operation. However, nowadays the best results are achieved with a repair, NOT with replacement. Not every surgeon has the training to perform a repair, so your sister may have to go elsewhere for treatment!

You can read more here:

Cholesterol Drugs

Various medications can lower your blood cholesterol levels. They may be prescribed in combination with other drugs. They work in the body in different ways. Some affect the liver, some work in the intestines and some interrupt the formation of cholesterol from circulating in the blood.

They include:

Diet and Exercise

Question: 
Hello,I'm  going to be 60 soon.  I'm not overweight and I exercise a little.  I don't have heart attack issues in my family.  My cholesterol was tested and the triglycerides were 78, the hdl was 76, but the ldl was 158!  Two years ago my ldl was 130.  I am a vegetarian, and I guess I have to give up all ice cream and candy since I already eat pretty lowfat.  The dr. said I don't have to be on meds since my hdl is high.  Do you agree?  Any advice?

I agree with your doctor. My advice: a healthy diet, maybe exercise a little more:
http://www.cardiachealth.org/patients/diet
http://www.cardiachealth.org/patients/exercise

Hope this helps,
Dr T
http://www.cardiachealth.org

Varicose veins

Question: 
Hello doctor, I've been having varicose veins since my teen years. the veins are swollen at the back of both knees. Now I'm 30 years old. Though I have consulted several doctors regarding this they all said it's nothing to worry about. Is there a possibility that it could be related to Vein Thrombosis? I'm concerned as my father is also having cardiac problems.

Varicose veins may indeed lead to thrombosis as well as a host of other problems, including leg swelling (peripheral edema). Edema may also occur as a complication of heart failure. However, while varicose veins occur in 10-20% of all adults, most will have a normal heart function.

Borderline EKG with T wave inversions

Question: 
I am 150 lb 5' 8" and I am a active 20yr old female. I had an ecg done twice. Both have inverted t waves v1-v4. On one of them it says my  vent rate 66bpm  pr interval 168ms  QRS duration 90ms  QT/QTc 408/427 ms  PRT axes 25 37 -6    It also says I have normal sinus rhythm, possible left atrial enlargement, and rsr or qr pattern in v1 suggests right ventricular conduction delay borderline ecg. What exactly does all of this mean? What do I need to do?

It sounds like you have a computer generated print-out, notoriously unreliable. EKGs need to be interpreted by your doctor, together with your other health information, including why you had the EKGs done in the first place.

Amyloid disease of the heart

Question: 
White 50 yo male.  6'2" tall 174 lbs.  Currently experiencing ongoing shortness of breath and dizziness during exercise.  No previous history of heart disease, diabetes, cardiovascular disease. Summary from Echo: 1. Severe left atrial enlargement and mild to moderate right artial enlargement2. Normal LV size with mild concentric hypertrophy and normal systolic function EF 75%3. Normal diastolic function4.Mild upper normal RV size with preserved systolic function5. Trivial panvalvular regurgitation.6.  No indication of endocarditis prophylaxis. Need to exclude amyloidosis. Performed a lung function test and it was normal. I am currently performing a 24 hour urine test to rule out amyloidosis. No other underlying causes have been discovered, such as sleep apnenia. What are other underlying factors would lead to this condition?

You are in the middle of a diagnostic evaluation, thus I can only comment on amyloidosis, an abnormal protein usually produced by cells in your bone marrow that can be deposited in any tissue or organ.

Tingling and numbness in my arms and legs

Question: 
I initially had tingling and numbness in both my feet. Also my legs froze up after walking a block. It has been about year since then and all of a sudden the tingling has moved to my hands and fore arms. I can't make a fist with my right hand and I can barely make a fist with my left. Their is a weird feeling (tingling?) that has moved up my left foot to the top of my thigh especially when I do any sort of physical activity. Could this be PAD? Also what should I do?

I don't know whether this is Peripheral artery disease (PAD), but you should see your doctor! I hope you will understand how difficult it is to advice someone with insufficient information and w/o an examination. There are of course other reasons (such as neurological) for your symptoms, but I cannot advice on them w/o a lot more information.

Could this be a stroke?

Question: 
My aunt is 62 years old. For about a month her mouth on the right side has been drooping. When this happened she also had some issue with the eye. I think she was not able to see clearly. I am wondering is this an indication of a stroke? Is the mouth droop permanent or is there something to be done about it (like some kind of a therapy)? She did not go to a doctor. Thank you for your help.

In the absence of other symptoms, it is more likely that she may have a condition called Bell's palsy, caused by damage to the facial nerve that controls the muscles on the side of your face.

Syndicate content